Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 111, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2012, 3:12 PM CDT for Hardin County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 3:12 PM CDT (20:12 UTC)
- Expired
- Mar 31, 2012, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 131 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:25 PM CDT | HAIL 1.25 | 3 Ne Pickwick Dam, TN | HAIL RANGED FROM DIME TO HALF DOLLAR SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:47 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS54 KMEG 312012
SVRMEG
TNC071-312100-
/O.NEW.KMEG.SV.W.0111.120331T2012Z-120331T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 400 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
PICKWICK LANDING STATE PARK...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
LANDING STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3500 8799 3499 8820 3516 8830 3522 8824
3502 8798
TIME...MOT...LOC 2013Z 325DEG 11KT 3512 8824
$$3 follow-up statements
136
WWUS54 KMEG 312022
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT SAT MAR 31 2012
TNC071-312100-
/O.CON.KMEG.SV.W.0111.000000T0000Z-120331T2100Z/
HARDIN TN-
322 PM CDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HARDIN COUNTY...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRUTON BRANCH...OR NEAR PICKWICK LANDING STATE PARK...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MADDOX...
POLLARDS MILL...BRUTON BRANCH AND PICKWICK LANDING STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3500 8799 3500 8808 3500 8809 3499 8810
3500 8821 3511 8827 3517 8822 3502 8798
TIME...MOT...LOC 2023Z 325DEG 11KT 3509 8822
$$035
WWUS54 KMEG 312038
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT SAT MAR 31 2012
TNC071-312100-
/O.CON.KMEG.SV.W.0111.000000T0000Z-120331T2100Z/
HARDIN TN-
338 PM CDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HARDIN COUNTY...
AT 325 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
HALF DOLLAR SIZE HAIL 3 MILES NORTHEAST OF PICKWICK DAM. THIS STORM
WAS LOCATED NEAR BRUTON BRANCH...OR NEAR PICKWICK LANDING STATE
PARK...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS INTENSIFIED AND
WILL LIKELY PRODUCE PING PONG SIZE HAIL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POLLARDS MILL
AND BRUTON BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3509 8822 3513 8817 3502 8798 3500 8799
3500 8809 3499 8810 3500 8821
TIME...MOT...LOC 2037Z 325DEG 11KT 3507 8817
$$292
WWUS54 KMEG 312052
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT SAT MAR 31 2012
TNC071-312102-
/O.EXP.KMEG.SV.W.0111.000000T0000Z-120331T2100Z/
HARDIN TN-
352 PM CDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDIN COUNTY
WILL EXPIRE AT 400 PM CDT...
AT 352 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3509 8822 3513 8817 3502 8798 3500 8799
3500 8809 3499 8810 3500 8821
TIME...MOT...LOC 2052Z 325DEG 11KT 3503 8814
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:33 PM CDT, 39 minutes earlier.
Area forecast discussion, Mar 31, 2:33 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 233 PM CDT SAT MAR 31 2012 .DISCUSSION... CURRENTLY SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A GOOD PORTION OF WEST TENNESSEE AND EXTREME NORTH MISSISSIPPI AND POINTS EASTWARD. FEW LIGHT SHOWERS WERE DEVELOPING NEAR THE TENNESSEE RIVER...HOWEVER THE MOST INTENSE STORMS WERE SOUTH OF NASHVILLE. THIS ACTIVITY WAS JUST AHEAD OF A WEAK STATIONARY FRONT AND ASSOCIATED WITH TWO DISTINCT MINOR SHORTWAVES DROPPING SOUTHEAST IN AN UPPER NORTHWEST FLOW. TEMPERATURES ACROSS THE MIDSOUTH WERE IN THE LOW TO MID 80S...WITH DEWPOINTS IN THE LOW TO MID 60S...YIELDING A WIDE CUMULUS FIELD OVER THE AREA. CAPE VALUES OFF SPC MESOANALYSIS AT 2PM WERE 3500 J/KG OVER THE WATCH AREA. REMAINDER OF THE AFTERNOON AND OVERNIGHT...SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH THE MID EVENING HOURS AS A SECOND SHORTWAVE IN CENTRAL MISSOURI TRACKS OVER THE REGION. STILL IN QUESTION IS OVERALL COVERAGE...BUT FEEL THE BEST CHANCE FOR STORMS WILL BE EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ACTIVITY SHOULD WANE DOWN LATER THIS EVENING WITH LOSS OF HEATING. AS SKIES BECOME MOSTLY CLEAR TONIGHT AREAS OF FOG WILL AGAIN DEVELOP BEFORE SUNRISE...WHICH MAY PROMPT A DENSE FOG ADVISORY. LOWS WILL BE IN THE 60S. SUNDAY AND MONDAY...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL DOMINATE THE MIDSOUTH WEATHER...WITH TEMPERATURES CLIMBING INTO THE UPPER 80S. A STRAY SHOWER MAY BE POSSIBLE SUNDAY AFTERNOON IN NORTHEAST MISSISSIPPI..BUT LEAVE ANY MENTION OUT OF THE UPCOMING FORECAST. OTHERWISE...THE AREA WILL BE DRY...WITH HEAT INDICIES REACHING INTO THE LOW 90S. FURTHER WEST AN APPROACHING MAJOR SHORTWAVE TROUGH WILL CROSS THE ROCKIES WITH MODELS SHOWING THE ENERGY BECOMING CUTOFF OVER NEW MEXICO ON MONDAY. HAVE LOWERED POPS MONDAY NIGHT AS MODEL TENDENCIES HAVE CONTINUED TO SLOW THIS FEATURE...SO INCREASING SUBTROPICAL MOISTURE LIKELY TO BE THE ONLY IMPACT MONDAY NIGHT. TUESDAY THROUGH THURSDAY...HAVE KEPT CHANCE FOR RAIN THROUGH THIS PERIOD DESPITE THE CHANGING CUTOFF LOW PLACEMENT/TIMING FROM THE MODELS...AS A MODEST SOUTHWEST FLOW WILL BE DEVELOP ALOFT. EMBEDDED DISTURBANCES WILL LIKELY TRIGGERING CONVECTION MAINLY IN THE AFTERNOON HOURS. HAVE BOOSTED TEMPERATURES UP A COUPLE OF DEGREES AS SKY COVER WILL BE A MIX OF CLOUDS AND SUN. A RISK FOR SEVERE STORMS STILL REMAINS FAVORABLE ON TUESDAY AND WEDNESDAY...BUT MAY EXTEND INTO THURSDAY AS MODELS DIFFER ON THE LOW CENTER TRACK. CURRENTLY THE EURO AND CANADIAN RUNS TAKE THE LOW OVER THE MIDSOUTH WHILE THE GFS NOW TAKES IT NORTH THROUGH THE MID MISSISSIPPI VALLEY. FRIDAY AND SATURDAY...THE LONG RANGE SOLUTIONS SHOW A RIDGE BUILDING BACK IN OVER THE SOUTHERN PLAINS AND MIDWEST BEGINNING EARLY FRIDAY. HAVE THE AREA DRY BOTH DAYS... HOWEVER THE GFS DOES TRY TO BRING A COLD FRONT INTO THE REGION LATE SATURDAY NIGHT. TEMPERATURES EXPECTED TO REMAIN NEAR 80F WITH LOWS NEAR 60F. JAB && .AVIATION... A CHALLENGING FORECAST FOR THIS AFTERNOON AS A VERY UNSTABLE ATMOSPHERE WHICH IS CURRENTLY STILL WEAKLY CAPPED ACROSS THE AREA IS IN PLACE. THE CHALLENGE WILL BE TO DETERMINE WHEN AND EVEN IF THE CAP BREAKS AND RESULTANT THUNDERSTORM COVERAGE. AT THIS POINT...IT APPEARS THAT THE GREATEST POTENTIAL FOR STORMS THIS AFTERNOON WILL BE ACROSS PORTIONS OF WEST TENNESSEE INCLUDING KMKL. EVEN HERE...NOT SURE WHETHER COVERAGE WILL BE HIGH ENOUGH TO WARRENT A TEMPO. PLAN TO CARRY VCTS AT KMKL AND CB ELSEWHERE. ALSO WILL KEEP PREVAILING VFR CONDITIONS AT ALL SITES. ANY THUNDERSTORMS THAT CAN DEVELOP THIS AFTERNOON SHOULD BECOME SEVERE CONSIDERING THAT MLCAPES ARE CURRENTLY APPROACHING 3000 J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS WOULD RESULT IN THE POTENTIAL FOR SEVERE WINDS GREATER THAN 60 MPH AND THE POTENTIAL FOR VERY LARGE HAIL /GOLFBALL OR LARGER/ IN AREAS WHERE THUNDERSTORMS DEVELOP AND BECOME SEVERE. IF ANY OF THESE STORMS IMPACT A TAF SITE...CONDITIONS WOULD DETERIORATE RAPIDLY WITH A RESULTANT HAZARD TO LOCAL AVIATION. AGAIN...THE HIGHEST POTENTIAL FOR CONVECTION SHOULD BE NEAR KMKL AND EVEN HERE COVERAGE SHOULD REMAIN SCATTERED. ANY THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH MOSTLY CLEAR SKIES DEVELOPING. PATCHY FOG MAY ONCE AGAIN DEVELOP LATE TONIGHT ESPECIALLY IN AREAS WHERE STORMS OCCUR. ANY FOG COULD REDUCE VSBYS TO MVFR. VFR CONDITIONS SHOULD PREVAIL BY MID MORNING SUNDAY AFTER FOG MIXES OUT. NO CONVECTION IS EXPECTED ON SUNDAY AS A STRONG UPPER LEVEL RIDGE BUILDS INTO THE AREA. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 67 88 67 87 / 40 0 0 10 MKL 59 88 62 88 / 50 10 0 10 JBR 63 88 64 88 / 20 0 0 10 TUP 62 87 63 87 / 50 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 31, 2:46 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 246 PM CDT SAT MAR 31 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 246 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. MAINLY EAST OF A TRENTON TENNESSEE TO A HOLLY SPRINGS MISSISSIPPI LINE. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. AN ISOLATED STRONG OR SEVERE STORM WILL BE POSSIBLE ACROSS EXTREME WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND EAST CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG OR SEVERE STORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON AND EARLY THIS EVENING. JAB
In the hours before
Special weather statement, Mar 31, 3:09 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT SAT MAR 31 2012
TNZ092-312045-
HARDIN TN-
309 PM CDT SAT MAR 31 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...
SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES NORTH OF PICKWICK DAM AT 309 PM
CDT...MOVING SOUTHEAST AT 15 MPH.
PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3500 8799 3500 8821 3516 8832 3520 8825
3502 8798 3501 8798
TIME...MOT...LOC 2009Z 324DEG 11KT 3514 8826The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:09 PM CDT | Special Weather Statement | MEG | Hardin | 36 min |
| Mar 31, 4:28 PM CDT | Special Weather Statement | MEG | Hardin | 32 min |
| Mar 31, 4:31 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 44 min |
| Mar 31, 6:22 PM CDT | Special Weather Statement | MEG | Tipton | 38 min |
| Mar 31, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 48 min |
| Mar 31, 6:30 PM CDT | Flash Flood Warning | MEG | Hardin | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.